Changing diet reduces risk of dyslipidemia (abnormal blood fats) in people with HIV starting antiretroviral treatment

Switching to a diet that concentrates on fruits, vegetables, nuts and whole grains was found in a recent study to very significantly reduce the risk of people with HIV developing dyslipidemia when they started antiretroviral treatment. Dyslipidemia is an abnormal amount of fats (such as cholesterol) in the blood. It is generally associated with an increase in risk of cardiovascular disease. Dyslipidemia is one of the side effects frequently found with HIV drugs (protease-inhibitors and nonnucleoside-reverse-transcriptase inhibitors).

The study followed two groups of HIV+ people who were beginning antiretroviral therapy: one group switched to the high-fiber, low-fat diet, and the other group did not. After one year, 68% of the group that did not change its diet had developed dyslipidemia, while only 21% of the group that changed its diet had.

The study was reported in the Journal of the American College of Cardiology, and was accompanied by an editorial that commented:

“it is likely that patients living with HIV infection who do not eat too much (ie, calorie restriction) and who eat fruits, vegetables, nuts, and whole grains (ie, high-fiber, low-cholesterol, and low-fat foods that keep the ‘bowels soft’) will benefit by avoiding illness and improving quality of life […]For patients living with HIV infection, avoiding dyslipidemia also avoids, or at least delays, use of lipid-lowering medications [such as statins], which are expensive and are complicated to use in patients on HAART.”

Quite a lot of advantages!

References:

1. Lazzarretti RK, Kuhmmer R, Sprinz E, et al. Dietary intervention prevents dyslipidemia associated with highly active antiretroviral therapy in human immunodeficiency virus type 1-infected individuals. J Am Coll Cardiol 2012; 59:979-988.
2. Stein JH. Nutritional intervention to prevent dyslipidemia in patients starting antiretroviral therapy for human immunodeficiency virus. J Am Coll Cardiol 2012; 59:989-990.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s